WELCOME TO OUR NEW WEBSITE! -- LEARN MORE

Welcome to our new site!

We have updated our website to make it easier for you to place and track orders, refill your prescriptions, and view your account information. If you are already a customer, you will now be able to access your account directly. We have also enhanced our security to ensure the protection of your information.

IF YOU ARE ALREADY A CUSTOMER:
You will soon receive an email with a Username and Password that you can use to log in to your account. Be sure to check your spam folder for this email. If you do not receive this email, or if you have trouble logging into your account, please contact us toll-free at 1-844-560-7790.

IF YOU ARE A NEW CUSTOMER:
You can easily register a free account by clicking here. If you have any trouble, please call us at 1-844-560-7790.

We apologize for any inconvenience or issues you may experience as we continue adjusting our new website. We hope you will enjoy our updates and continue saving on your brand insulin!

Learn how to order on our new site by clicking here.

Contact us
Customer Service Hours
Mon-Fri 9AM to 6:30PM EST
Email service@canadianinsulin.com
Phone 1-844-560-7790
Fax 1-866-951-0118

What is Lactic Acidosis?: Signs, Symptoms, Causes and Treatment

What is Lactic Acidosis?: Signs, Symptoms, Causes and Treatment

What is lactic acidosis?

It is a condition where lactate builds up in the body which leads to extremely low pH levels in the blood. Normally, your blood is alkaline or slightly basic. Lactic acidosis occurs when your blood is much more acidic than usual. Changes in blood pH levels can adversely affect your body’s organs. Lactic acidosis is a form of metabolic acidosis characterized by excessive accumulation of acid as a result of the body failing to metabolize lactic acidosis. Metabolic acidosis is a medical state that occurs when there is reduced systemic pH because of a decrease in bicarbonate or an increase in hydrogen ion concentration. Accumulation of lactic acids happens when there is inadequate oxygen in the muscles that is required to break down the glycogen and glucose for energy. In a normal body, lactate will exit muscle cells and travel to the liver, where it will be oxidized to pyruvate, and later converted to glucose. Glucose refers to a form of sugar which is one of the main sources of energy for the body. When there is reduced oxygen in the tissue, there will be a build up of lactic acid.

This medical condition usually starts in the kidneys. Lactic acidosis normally occurs when the kidneys fail to excrete excess acids from the body. As a result, lactic acid accumulates in the body faster than it is removed. This build up of lactic acid leads to a pH imbalance in the body. There are two forms of lactic acid, that is D-lactate and L-lactate. D-lactate is a form produced in bacterial metabolism and may build up in patients who have had a gastric bypass or have short gut syndrome. On the other hand, L-lactic is produced from human metabolism. Both L-lactic and D-lactic are produced from pyruvate and metabolized to pyruvate by an enzyme known as lactate dehydrogenase (LDH). The cause for most people who experience lactic acidosis is excess L-lactate. There are many causes of lactic acidosis. The good news is that this condition can be treated. If lactic acidosis is left untreated, however, it could lead to life threatening conditions, including coma.

 

Signs and Symptoms

The signs and symptoms of lactic acidosis could be a warning sign of underlying health problems. Lactic acidosis symptoms usually occur in people with severe heart or lung disease, severe physical trauma or a severe infection. In case you experience worrying signs and symptoms of lactic acidosis, you should seek medical advice immediately. When you visit your doctor, they will try and determine the underlying cause of your signs and symptoms.

 

Lactic acidosis could lead to severe symptoms such as

If you experience any of these signs and symptoms, you should visit an emergency room immediately.

 

Other signs and symptoms of lactic acidosis include:

  • Diarrhea
  • Headache
  • Rapid heartbeat
  • Muscle pain or cramps
  • Reduced appetite
  • Abdominal discomfort or pain
  • Weakness
  • Extreme fatigue

Causes

There are different factors which could cause lactic acidosis. For example, engaging in extremely strenuous physical activity could result in lactic acidosis symptoms such as a burning feeling in the muscles, weakness, cramps and exhaustion, especially for diabetics. When this happens, your body is trying to signal you to stop exercising. However, you should not mistake muscle soreness you feel the next day after a workout exercise for lactic acidosis. This happens because your muscle is trying to recover from the workout you did. During workouts, your body will use oxygen to break down the glucose you get from carbohydrate foods for energy. However, when you engage in excessive workouts, your body may be deprived of the necessary oxygen required to break down glucose, which may result in the formation of a substance known as lactate. Your body can burn lactate for energy without requiring oxygen to complete the process. However, lactate can accumulate in your bloodstream faster than you are burning it. The lactate threshold is the point when lactate starts to accumulate in your bloodstream. If you think that you are at risk of experiencing lactic acidosis, you should inform your doctor before you start a new workout routine.

Some medications like isoniazid that is used to treat tuberculosis or metformin for treatment of diabetes can cause lactic acidosis. Diabetes is a chronic condition where the body cannot produce enough insulin or use it properly. This leads to a build up of glucose in the bloodstream. Patients with diabetes require to take metformin to help them control blood sugar levels. However, there is a concern that diabetic patients with kidney problems may experience lactic acidosis as a result of using metformin medication. HIV drugs such as nucleoside reverse transcriptase inhibitors (NRCI) can cause a spike of lactic acids. In addition, NRCI medications can damage the liver, which makes it difficult to break down lactate. In case lactic acidosis is caused by the medications you are using, you should inform your doctor. They may need to change your medications to try and avoid the problem.

 

Other causes of lactic acidosis include the following:

  • Short bowel syndrome. Patients with lactic acidosis may experience high D-lactic acid as a result of bacteria overgrowing in the small bowel.
  • People who have undergone gastric bypass surgery may also experience D-lactic acidosis.
  • If you have cancer, there is a risk you will get lactic acidosis. This is because cancer cells create lactic acid in patients.
  • Severe infections such as bacterial infection can lead to sepsis. Because of reduced oxygen, people with sepsis can have a spike in lactic acid.
  • Excessive drinking of alcohol for long periods can cause lactic acidosis. Drinking alcohol can increase your phosphate levels, which can adversely affect your kidneys. As a result your pH may become acidic.

Treatment

For treatment of lactic acidosis, your doctor will need to determine the underlying causes of your medical condition. Hence, the treatment that is given may vary from one patient to another. Lactic acidosis that is caused by an excessive workout can be treated from home. You will need rest and to drink lots of fluid to flush out excess acid from your body. In addition, you should have a balanced diet that includes whole grains, vegetables, fruits and lean meat. Make sure you give yourself enough time to recover between workouts. After diagnosis, underlying problems can be addressed through through therapies such as hemodialysis, surgical drainage, using antibiotics, chemotherapy of cancerous cells, diet changes and stopping usage of medication like metformin.

Summary
What is Lactic Acidosis?: Signs, Symptoms, Causes and Treatment
Article Name
What is Lactic Acidosis?: Signs, Symptoms, Causes and Treatment
Description
It is a condition where lactate builds up in the body which leads to extremely low pH levels in the blood.
Author
Publisher Name
Canadian Insulin
Publisher Logo

Reset your password

Please enter your email below, and we will send you a new password.

Still having trouble signing in?

If you’re unable to log in, please call our customer service at 1-844-560-7790.